FDA warns of increased aortic dissection risk with fluoroquinolones

The FDA is requiring all manufacturers of fluoroquinolones—a popular class of antibiotics—to warn about the risk of aortic aneurysm and dissection associated with the drugs in their prescribing information and patient medication guides.

The agency announced this decision Dec. 20 after reviewing four observational studies that linked fluoroquinolone use to an increased risk of aortic aneurysm or dissection, the latter of which involves a rupturing or tearing of the artery and can lead to dangerous bleeding or death.

“The background risk has been estimated from nine aortic aneurysm events per 100,000 people per year in the general population to 300 aortic aneurysm events per 100,000 people per year in individuals at highest risk,” the FDA said in its safety announcement. “Because multiple studies showed higher rates of about twice the risk of aortic aneurysm rupture and dissection in those taking fluoroquinolones, FDA determined the warnings were warranted to alert healthcare professionals and patients.”

The FDA advised healthcare professionals to avoid prescribing fluoroquinolones to patients with aortic aneurysms or risk factors for the condition, which include “peripheral atherosclerotic vascular diseases, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and elderly patients.” Patients with these conditions should only be prescribed this class of antibiotics when no other alternative is available and fluoroquinolones should be discontinued immediately if a patient reports side effects suggestive of an aortic aneurysm, according to the agency.

In instructions to patients, the FDA suggested they continue taking the antibiotics for infection treatment until they’ve spoken to a healthcare professional. However, they should inform their healthcare professional if they have any of the high-risk factors mentioned above before starting a new antibiotic prescription, and should also report any unusual side effects while taking fluoroquinolones.